Hail, Gilliam
- When
- August 5, 6:10 AM PST
- Where
- Gilliam County, 7 mi NW of Lonerock
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.150, -120.000
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 5, 1:15 AM PST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 215 AM PDT THU AUG 5 2004 .SHORT TERM...TODAY THROUGH SATURDAY...MAIN CONCERN IN THE SHORT TERM...ESPECIALLY TODAY THROUGH FRIDAY...IS A SERIES OF WEATHER DISTURBANCES ROTATING AROUND AN UPPER TROUGH THAT IS CURRENTLY OFF THE COAST...WHICH WILL PROVIDE A MOIST AND UNSTABLE ATMOSPHERE. AS A RESULT THERE WILL BE PERIODS OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. THE FIRST EPISODE WILL BE THIS MORNING AS AN AREA OF VORTICITY ADVECTION ASSOCIATED WITH A WEATHER DISTURBANCE MOVES UP ACROSS THE FORECAST AREA FROM SOUTHWEST TO NORTHEAST. THIS IS EVIDENT ON THE CURRENT SATELLITE AND RADAR IMAGERY WHICH SHOWS COOLING CLOUD TOPS AND RADAR ECHOS WITH NUMEROUS LIGHTNING STRIKES ALREADY. IN ADDITION TO THE VORTICITY IS STRONG DIVERGENCE OF Q...SOME CAPE... LOW LI VALUES AND THETA-E DECREASING WITH HEIGHT. THIS SYSTEM WILL EXIT THE FORECAST AREA BY THIS AFTERNOON LEAVING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ONLY IN THE EASTERN AND NORTHEAST MOUNTAIN ZONES THIS AFTERNOON. THEN ANOTHER WEATHER SYSTEM WILL MOVE UP FROM THE SOUTHWEST AHEAD OF THE TROUGH AXIS LATER TONIGHT. ALTHOUGH VORTICITY ADVECTION AND MOISTURE WILL BE ABUNDANT THE AMOUNT OF INSTABILITY AND DIVERGENCE OF Q WILL NOT BE AS STRONG WITH THIS NEXT SYSTEM SO STORMS WILL BE MAINLY JUST ISOLATED...WITH SOME SCATTERED IN THE MOUNTAINS. THIS SYSTEM WILL EXIT THE FORECAST AREA DURING THE DAY FRIDAY. THEN THERE WILL BE YET ANOTHER WAVE MOVING THROUGH THE NORTHERN PORTION OF THE FORECAST AREA FRIDAY AFTERNOON AND EVENING. THERE ARE SOME MODEL DIFFERENCES WITH THE GFS BEING FURTHEST SOUTH. HAVE DECIDED TO LEAN ON THE SIDE OF THE OTHER MODELS SINCE A TROUGH THAT DEEP IS UNUSUAL FOR THIS TIME OF YEAR. IN ANY EVENT WILL KEEP ISOLATED SHOWERS AND THUNDERSTORMS GOING IN THE FAR NORTH AND NORTHEAST PART OF THE FORECAST AREA FRIDAY AFTERNOON AND EVENING. BY SATURDAY MORNING THE TROUGH AXIS WILL PASS TO THE EAST OF THE FORECAST AREA WITH A DRYER AND MORE STABLE WESTERLY FLOW ALOFT BEHIND IT. AN UPPER RIDGE WILL BUILD INTO THE REGION DURING THE DAY ON SATURDAY. RSC. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...EXTENDED MODELS ARE IN GOOD AGREEMENT THROUGH THE PERIOD...EXCEPT FOR THE CANADIAN MODEL. ALL MODELS EXCEPT CANADIAN KEEP A STRONG UPPER RIDGE OVER THE AREA SATURDAY NIGHT THROUGH WEDNESDAY FOR DRY AND STABLE CONDITIONS. LATEST CANADIAN MODEL BRINGS A NEGATIVELY TILTED TROUGH THROUGH THE RIDGE LATE ON TUESDAY...BUT THIS IS LIKELY OVERDONE GIVEN STRENGTH OF ADVERTISED RIDGE AND IS NOT CONSISTENT WITH OTHER SOLUTIONS. THUS WILL CONTINUE WITH A DRY AND WARM FORECAST. WOLF && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 082 056 081 / 030 020 020 WALLA WALLA 082 058 082 / 030 020 020 TRI-CITIES 084 054 084 / 030 010 020 YAKIMA 083 052 081 / 030 010 020 HERMISTON 083 054 083 / 030 010 020 ELLENSBURG 080 054 077 / 030 010 020 REDMOND 082 047 079 / 030 010 010 LA GRANDE 080 049 081 / 030 020 020 JOHN DAY 082 051 082 / 030 020 010 THE DALLES 080 059 080 / 030 010 020 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 88
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
400 AM PDT THU AUG 5 2004
ORZ041>050-WAZ024>030-061200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
400 AM PDT THU AUG 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN
(WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
MOUNTAINS, EASTERN COLUMBIA RIVER GORGE (OR), NORTH CENTRAL
OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN (OR), FOOTHILLS OF
THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO SPIN OFF THE
COAST WITH WEATHER DISTURBANCES ROTATING AROUND IT AND INTO THE
PACIFIC NORTHWEST. THE ATMOSPHERE WILL BE UNSTABLE AND MOIST
TODAY...ALLOWING FOR THE CONTINUED DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. THE STORMS WILL BE MOST NUMEROUS IN THE MORNING IN
THE WESTERN PORTIONS OF THE FORECAST AREA...AND THEN IN THE EASTERN
PORTIONS THIS AFTERNOON. ANOTHER WEATHER DISTURBANCE WILL THEN MOVE
THROUGH THE FORECAST AREA TONIGHT WITH MORE SHOWERS AND
THUNDERSTORMS...MAINLY IN THE EASTERN MOUNTAINS AS WELL AS THE EAST
SLOPES OF THE SOUTHERN WASHINGTON CASCADES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS FRIDAY
EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE
SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA),
NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE
(OR), LOWER COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE
MOUNTAINS (OR), BLUE MOUNTAINS, GRANDE RONDE VALLEY,
WALLOWA COUNTY
ANOTHER WEATHER DISTURBANCE (THE LAST IN A SERIES) WILL MOVE THROUGH
THE AREA FRIDAY AFTERNOON AND EVENING WITH MORE SHOWERS AND
THUNDERSTORMS...MAINLY IN THE NORTH AND EASTERN PORTIONS OF THE
FORECAST AREA. HIGH PRESSURE WILL THEN BUILD INTO THE PACIFIC
NORTHWEST WITH DRY AND STABLE CONDITIONS BEGINNING ON SATURDAY. A
WARMING TREND WILL BEGIN ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.The Pendleton radar (KPDT), 108 km away, was scanning. The volume nearest the first event began at 14:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418965.